I am a female, 60 years old and have psoriatic and rheumatoid arthritis and fibromyalgia. Three months ago my rheumatologist added 300mg of Gabapentin to my daily treatment to help alleviate pain along with my Enbrel. He increased the dosage to 600mg three weeks ago. I developed horrific anxiety with the most debilitating thoughts that I could ever imagine. I have not been able to sleep for more than 45 minutes at a time during these 3 weeks. My doctor had me go back to the 300mg dosage, but the horrible thoughts are still consuming me daily. What can I do to stop this anxiety?
I would get off that now. My RA Dr has put me on several that I cannot take. I have gotten off a couple of weeks then went back on them to make sure it was the meds. I can take all the drugs like Enbrel but they quit working after a couple of years. I am now on Actemra now, 1 get 1 shot a week. I have been on it for 2 weeks and amazed how well it is working.
The anxiety could be worse since you went down from 600mg. to 300mg. Withdrawal from Gabapentin definitely causes anxiety for me. How long has it been since you decreased the dose? Give it a good week and if you're still feeling anxious at 300mg. I would stop it completely but remember the anxiety and thoughts could get worse again from the withdrawal. If it is the Gabapentin causing the anxiety it will go away as soon as all the drug is out of your system, not sure how long that would be but I wouldn't think more than a week. Good luck!
I only have an inkling of the pain you're enduring - and now picking up an anxiety disorder to boot. I don't know if this will help because my chronic moderate to severe pan is coming from other disorders, but I am nearly constantly in pain and my anxiety disorder is always just in the background, frequently making life even more difficult.
If it were me, I'd ask for a starter script of an anti anxiety drug (there are many types, ranging from mild to strong, with dosages that are usually determined by trial and error in conjunction with your doctor. Do a search for a Benzodiazepine equivalency chart which will provide considerable information in a small space, including comparisons of how strong each anti anxiety drug is compared to the others. Unlike many drugs, this group of meds tends to begin working in a few hours or less - no waiting weeks for any of them to build up to provide relief.
You may also want to consider a different anti convulsant. Although none of them worked for me, everyone is different. As a first or last resort, you may want or need to stop taking the problem drug altogether.
One last thing: I've been experimenting with spinal cord stimulators which supposedly can reduce chronic pain virtually anywhere in the body. I don't know whether your types of pain would respond, but you could always inquire. I'm on my 2nd neurostimulator stimulator at the moment and I am receiving some relief, but it's below the threshhold of what is considered successful (50% or more reduction in pain). Even though I'm only getting maybe 25% or somewhat less relief, I can definitely tell a difference when it's on versus off. Good luck.
Get off of the Gabapentin (it may be interfering with your other drugs.) A good anti anxiety pill is Klonipen - it works
wonders. It will take two weeks for you to discontinue the Gabapentin - Take one 300 mg capsule on Mon. Wed. and
Fri. for two weeks then stop. I did this and went through some withdrawal symptoms (600 mg) taken in a.m. and p.m.
Each 300 mg. I couldn't eat - my stomach was so fouled up - I drank gallons of club soda, gatorade with lots of ice
in them. I lost 40 lbs in under a month. I have since gone back on one 300 mg capsule a day (at night - it makes me
sleepy) because I am taking it for an autoimmune disease called Prurigo Nodularis, which causes a rash and maddening itching - the one 300 mg. seems to be okay. It stops the itching for the most part. While I was on 600 mg/daily I stumbled, got dizzy and fell a lot, hurting myself terribly on my last fall. I have arthritis, and have had a corneal transplant that is not responding well - it's been two years and surgeon is still trying things that should fix it. Good luck to you uslady and God bless you. Oh, in
case you want to know, I am 74. If I can do it, you can too. Perhaps you should consider a new doctor???
- Gabapentin Information for Consumers
- Gabapentin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 16 Nov 2012 • 1 answer
Posted 24 Oct 2013 • 3 answers
Posted 25 Oct 2013 • 4 answers
Posted 16 Dec 2013 • 2 answers
Posted 24 Feb 2015 • 1 answer